Alert archive / Alabama / Flash Flood Warnings in 2011

Flash Flood Warning 43, NWS Huntsville, AL

July 25, 2011DeKalb County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 25, 2011, 6:09 PM CDT for DeKalb County, Alabama. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2011, 6:09 PM CDT (23:09 UTC)
Expired
Jul 25, 2011, 8:00 PM CDT
In force
111 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 61 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WGUS54 KHUN 252309
FFWHUN
ALC049-260100-
/O.NEW.KHUN.FF.W.0043.110725T2309Z-110726T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
609 PM CDT MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DEKALB COUNTY IN NORTHEAST ALABAMA...

* UNTIL 800 PM CDT

* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS CENTRAL 
  DEKALB COUNTY...BETWEEN FORT PAYNE AND FYFFE. RADAR ESTIMATES THAT
  ISOLATED LOCATIONS HAVE RECEIVED OVER 2 INCHES OF RAINFALL DURING 
  THE PAST HOUR...AND IT CONTINUES TO RAIN HEAVILY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FORT
  PAYNE...RAINSVILLE...FYFFE AND POWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED ACROSS 
CENTRAL DEKALB COUNTY THROUGH 8 PM CDT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3433 8571 3432 8593 3452 8595 3458 8587
      3450 8564

$$

DJN
2 follow-up statements
256 
WGUS74 KHUN 260013
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
713 PM CDT MON JUL 25 2011

ALC049-260100-
/O.CON.KHUN.FF.W.0043.000000T0000Z-110726T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEKALB AL-
713 PM CDT MON JUL 25 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL DEKALB COUNTY
UNTIL 800 PM CDT...

AT 710 PM CDT...DESPITE THE HEAVIER RAIN COMING TO AN END OVER 
CENTRAL DEKALB COUNTY...CREEKS AND SMALL STREAMS MAY STILL RISE AND 
LEAD TO LOCALIZED FLASH FLOODING. USE EXTREME CAUTION AROUND LOW 
LYING AREAS...PARTICULARLY ALONG I-59 NEAR FORT PAYNE AND AROUND THE 
FYFFE COMMUNITY.

OTHER LOCATIONS THAT COULD EXPERIENCE FLASH FLOODING INCLUDE...FORT 
PAYNE...RAINSVILLE...FYFFE AND POWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3433 8571 3432 8593 3452 8595 3458 8587
      3450 8564

$$

DJN
220 
WGUS74 KHUN 260103
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
803 PM CDT MON JUL 25 2011

ALC049-260115-
/O.EXP.KHUN.FF.W.0043.000000T0000Z-110726T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEKALB AL-
803 PM CDT MON JUL 25 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL DEKALB
COUNTY HAS BEEN ALLOWED TO EXPIRE...

HEAVY RAIN HAS ENDED ACROSS DEKALB COUNTY AND CREEKS AND SMALL 
STREAMS WILL CONTINUE TO RECEDE. IN ADDITION...THERE HAVE BEEN NO 
IMMEDIATE REPORTS OF FLASH FLOODING. THEREFORE...THE FLASH FLOOD 
THREAT HAS DIMINISHED ENOUGH TO EXPIRE THE FLASH FLOOD WARNING FOR 
CENTRAL DEKALB COUNTY.

PLEASE REPORT FLOODING OR FLASH FLOODING TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORTS TO THE NATIONAL 
WEATHER SERVICE IN HUNTSVILLE.

LAT...LON 3433 8571 3432 8593 3452 8595 3458 8587
      3450 8564

$$

DJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:05 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 25, 2:05 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
205 PM CDT MON JUL 25 2011

.DISCUSSION...ABUNDANT CLOUD COVER CONTINUES TO WREAK HAVOC ON THE
SHORT TERM FORECAST...AS A WEAK SFC BOUNDARY/SHEAR AXIS STRETCHING
FROM ERN TN TO WRN MS GRADUALLY MOVES SWD. LINGERING CLOUD COVER
OVER MUCH OF THE FORECAST AREA HAS LIMITED SOME OF THE CONVECTIVE
DEVELOPMENT THUS FAR...ALTHOUGH WEAK UPPER FORCING COUPLED WITH
DELAYED HEATING AFFECTS WILL STILL RESULT IN ISOLATED/SCT SHOWERS
AND TSTMS CARRYING OVER INTO THE EARLY EVENING HRS. AS THE SFC
BOUNDARY CONTINUES TO DRIFT SWD...DRIER AIR SHOULD BEGIN TO FILTER
INTO THE AREA...AS EVIDENCED BY SOME CLEARING IN THE VIS SAT IMAGERY
WORKING ITS WAY SEWD OUT OF THE MIDWEST REGION. THIS SHOULD RESULT
IN LOWER PWATS/ASSOCIATED MOISTURE PROFILES...AND SHOULD HELP TO
MINIMIZE RAIN CHANCES HEADING INTO MID WEEK. UNTIL THEN...ENOUGH
LOW-LEVEL MOISTURE LOOKS TO REMAIN IN PLACE INTO THE OVERNIGHT HRS
TO RESULT IN THE FORMATION OF PATCHY/DENSE FOG. DECOUPLING WINDS AND
CLEARING SKIES SHOULD AID IN THE FOG FORMATION...WITH THE POTENTIAL
FOR SOME AREAS RECEIVING MORE WIDESPREAD FOG. SOME UNCERTAINTY DOES
EXIST THOUGH THAT LOW STRATUS MAY DEVELOP PRIOR TO ANY FOG TO KEEP
VIS AT OR ABOVE 1 SM...CONSISTENT WITH THE PAST FEW MORNINGS. AS
SUCH...WILL FORGO AREAS OF FOG IN FAVOR OF MORE PATCHY FOG
DEVELOPING OVERNIGHT.

AS ALLUDED TO ABOVE...THE WEAK SFC BOUNDARY SHOULD CONTINUE ITS TREK
SWD ON TUE...WITH DRIER AIR CONTINUING TO FILTER INTO THE REGION.
THE LATEST SUITE OF MODELS NOW INDICATE LITTLE TO NO QPF FOR THE TN
VALLEY ON TUE WITH THE PASSAGE OF THE BOUNDARY. MAY AT LEAST TRIM
POPS TO REFLECT PREDOM THE SRN HALF OF THE AREA WITH A SLIGHT CHANCE
FOR ISOLATED CONVECTION ON TUE BEFORE ENDING TUE EVENING. A NW FLOW
REGIME IN PLACE ACROSS THE REGION WILL ALSO WEAKEN AS WEAK RIDGING
BUILDS EWD OVER MUCH OF THE SE STATES BY WED. THIS LOOKS TO RESULT
IN AFTERNOON TEMPS ONCE AGAIN CLIMBING AOA 5 DEGREES ABOVE SEASONAL
TRENDS TUE...AND ESPECIALLY WED WITH DRIER AIR BECOMING ENTRENCHED
ACROSS THE AREA. SFC HIGH OVER THE OH VALLEY ALSO LOOKS TO BUILD EWD
TOWARD THE MID ATLANTIC BASIN. THE SFC HIGH THEN LOOKS TO TRANSLATE
MORE EWD THU...THEREBY ALLOWING A GULF MOISTURE RETURN TO EVOLVE
ACROSS THE SE REGION. WITH THE SFC HIGH REMAINING SOMEWHAT STAGNANT
OFF THE MID ATLANTIC BASIN...THE TROPICAL AIR MASS LOOKS TO REMAIN
PREDOM IN PLACE HEADING INTO THE WEEKEND PERIOD WITH AFTERNOON HIGHS
REMAINING SLIGHTLY ABOVE NORMAL. THIS SHOULD ALSO ALLOW A RETURN TO
MORE SEASONAL MAINLY AFTERNOON/EARLY EVENING ISOLATED/SCT SHOWERS
AND TSTMS.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    73  95  72  97  73 /  20  20  10  10  10
SHOALS        72  96  71  97  72 /  20  10  10  10  10
VINEMONT      72  93  72  94  72 /  30  20  10  10  10
FAYETTEVILLE  71  94  71  94  72 /  20  10  10  10  10
ALBERTVILLE   73  91  72  93  73 /  30  20  10  10  10
FORT PAYNE    71  92  70  95  71 /  40  20  10  10  10
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

09
Hazardous weather outlook, Jul 25, 4:15 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
415 PM CDT MON JUL 25 2011

ALZ001>010-016-TNZ076-096-097-261015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
415 PM CDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST
6 PM ACROSS MAINLY NORTHEAST ALABAMA. LOCALLY HEAVY RAIN...BRIEF
WIND GUSTS TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
THE PRIMARY THREATS. IN STRONGER STORMS...HIGHER GUSTS TO 45 MPH AND
SMALL HAIL ARE POSSIBLE. ACTIVITY IS EXPECTED TO SUBSIDE AFTER
SUNSET THIS EVENING.

PATCHY DENSE FOG IS EXPECTED AFTER MIDNIGHT. VISIBILITY IN SOME
LOCATIONS WILL DROP TO ONE MILE OR LESS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH
SUNDAY AS A TROPICAL AIR MASS RETURNS. THE MAIN HAZARDS WITH THESE
THUNDERSTORMS WILL BE FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 25, 5:17 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
517 PM CDT MON JUL 25 2011

ALZ010-252300-
DE KALB-
517 PM CDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB COUNTY UNTIL 600 PM CDT...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORT PAYNE...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PEEKS CORNER.
  ADAMSBURG.
  COLLBRAN.
  LEBANON.
  DOG TOWN.
  COLLINSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3435 8567 3425 8578 3425 8580 3424 8581
      3423 8584 3420 8584 3419 8584 3419 8591
      3448 8590 3450 8568 3436 8565
TIME...MOT...LOC 2217Z 355DEG 10KT 3444 8579

CCC
Local storm report, Jul 25, 5:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
539 PM CDT MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     LIGHTNING        1 E HIGDON              34.85N 85.60W
07/25/2011                   DEKALB             AL   EMERGENCY MNGR

            HOUSE STRUCK BY LIGHTNING ON COUNTY ROAD 812. TIME
            ESTIMATED FROM RADAR.

&&

DJN

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:17 PM CDTSpecial Weather StatementHUNDeKalb43 min
Jul 25, 6:38 PM CDTSpecial Weather StatementHUNDeKalb52 min

Nearby

Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.